1. A 55 year old man is seen in clinic for diabetes management. He was diagnosed with diabetes 3 years ago and is currently on metformin 1000 mg twice daily. He has a history of CHF and is currently on lasix, bisoprolol and candesartan. His renal function is normal. His most recent A1c is 8.4%. He is not keen on taking insulin therapy. He has had his annual eye check up and there is no evidence of retinopathy. Monofilament testing was normal.
What would be the most reasonable change to his medication?
A. Increase metformin to 1500 mg twice daily
B. Add gliclazide
C. Start pioglitazone
D. Add acarbose
2. A 34-year-old woman is seen for a 2-year history of non-tender swelling in her neck. She is otherwise healthy and has no active symptoms of thyroid dysfunction. She is planning on becoming pregnant. There is a strong family history of thyroid disease. On physical examination, her vitals are stable and normal. Her thyroid gland revealed a slightly enlarged gland with no nodules and no associated lymphadenopathy. The rest of her examination is normal. TSH is slightly elevated at 7.4 (range 0.5-5.5), free T4 is normal at 12.4 and TPO antibodies are markedly elevated.
How should this patient be managed next?
A. Neck ultrasound to assess for nodular disease
B. Follow up in clinic in 6-8 weeks with a repeat TSH
C. Radiolabeled Iodine uptake scan
D. Start levothyroxine therapy and titrate to target a TSH of 0.1-2.5
3. A 24 year-old man is seen in the clinic for decreased libido and erectile dysfunction. He also reports intermittent episodes of headaches with coughing. He reports no problems with his sense of smell. He is otherwise healthy and takes no medications presently. Focused physical examination revealed bilateral small testes. The rest of his examination is normal. TSH is normal at 2.1 but his FSH, LH & testosterone levels are markedly reduced. However his prolactin level is elevated at 89 µg/L.
What should be the first steps in his management?
A. Start on bromocriptine therapy
B. Start on carbegoline therapy
C. Order a pituitary MRI
D. Start IM testosterone injections
4. A 62-year-old woman comes to the osteoporosis clinic for bone health evaluation. She has no history of fracture from standing height but a recent x-ray done by her general practitioner showed thoracic compression fractures. She is post-menopausal but also has a history significant for peptic ulcer disease with previous GI bleeding. Physical examination showed normal vital signs. Her BMI is 19. Her laboratory investigations including calcium, vitamin D level, PTH and TSH to be normal. Her renal function is normal. Her DEXA shows T-scores of −2.4 in the lumbar spine, −2.6 in the femoral neck, and −2.2 in the total hip. She currently takes calcium and vitamin D supplementation.
What should be the next step in her management?
A. IV zolendronate.
B. Once weekly oral alendronate.
C. Teriparatide therapy.
D. Denosumab (Prolia) SC injections every 6 months.
1. B- It would be most useful to add on a sulfonylurea for this patient to help lower his A1c. Additionally, pioglitazone would not be a wise choice for him given his history of CHF and its association with fluid retention. At a dose of 1000 mg twice daily, further increases in the metformin would not have significant benefit in lowering his A1c.
2. D– She has subclinical hypothyroidism. Women who are pregnant with hypothyroidism confer risks to fetus such as low birth weight, increased risk of miscarrying and fetal demise. Also, she is at high risk for of developing hypothyroidism as she has the following risk factors: strong family history & high anti-TPO antibody titre.
3. C- He has biochemical findings and a clinical history suggestive of hypoganadotropic hypogonadism associated with headaches when there is a transient increase in ICP. There is no anosmia that might suggest Kallman’s syndrome but the collective features with an elevated prolactin are concerning for a prolactinoma causing mass effect. An MRI of the pituitary gland would be useful in making the diagnosis.
4. D- This post-menopausal woman has osteoporosis based on her T-scores and compression fractures. The management would be to start an anti-resorptive medication but given her history of peptic ulcer disease and GI bleeding it would be more reasonable to consider denosumab (Prolia) as an alternative. Denosumab is an osteoprotegerin mimicker which inhibits RANKL activity preventing the maturation of pre-osteoclasts to osteoclast. Teriparatide is a recombinant PTH and is reserved for patients with severe osteoporosis and/or failed other therapies, this medication is very costly and there is an increased association in the development of osteosarcoma in these patients.